American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2019, 7(9), 184-190
DOI: 10.12691/ajmcr-7-9-1
Open AccessCase Report

Argatroban-refractory, Heparin-induced Thrombocytopenia after Coronary Intervention with Radial Artery Occlusion

Mohammed Al-Sadawi1, Michael Haddadin1, Violeta Capric1 and Samy I. McFarlane1,

1Department of Internal Medicine, State University of New York: Downstate Medical Center, Brooklyn, New York, United States-11203

Pub. Date: July 14, 2019

Cite this paper:
Mohammed Al-Sadawi, Michael Haddadin, Violeta Capric and Samy I. McFarlane. Argatroban-refractory, Heparin-induced Thrombocytopenia after Coronary Intervention with Radial Artery Occlusion. American Journal of Medical Case Reports. 2019; 7(9):184-190. doi: 10.12691/ajmcr-7-9-1

Abstract

Heparin induced thrombocytopenia (HIT) is serious disorder that occurs in a small percentage of patients following exposure to heparin. HIT can further be classified into two types: HIT type 1 and type 2. Type 2 HIT is a potentially life threatening with clinically significant outcomes. It presents with thrombocytopenia and evidence of thrombus formation in the presence of antibody formation. Additionally, several variations of HIT exist, including delayed onset HIT and refractory HIT, known collectively as autoimmune HIT (aHIT). Here we present a case of delayed onset and refractory HIT in a patient with little heparin exposure, discovered only after cardiac intervention for suspected STEMI. Significant thrombotic events occurred thereafter, including radial artery stenosis and intracardiac thrombus. Treatment with argatroban was ineffective. Significant resolution of thrombocytopenia was seen several weeks after infusion with IVIG, thus depicting further suspicion for refractory HIT. IVIG for aHIT treatment is traditionally chosen only if the disease process is refractory to other anticoagulation efforts due to the potential risk for increasing thrombotic risk with IVIG infusion. Our case illistrate the rare presentation of aHIT and the use if IVIG to successfully treat thrombocytopenia in refractory HIT.

Keywords:
heparin-induced thrombocytopenia radial artery occlusion coronary intervention complications

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

Figures

Figure of 8

References:

[1]  Greinacher A, W.T., Chong BH, Heparin-induced thrombocytopenia., in Michelson AD, ed. Platelets., Elsevier’s Science and Technology: Oxford, United Kingdom.
 
[2]  Muslimani AA, R.B., Daw HA, Immune heparin-induced thrombocytopenia resulting from preceding exposure to heparin catheter flushes. Am J Hematol., 2007. 82(7).
 
[3]  Greinacher, A., K. Selleng, and T.E. Warkentin, Autoimmune heparin-induced thrombocytopenia. J Thromb Haemost, 2017. 15(11): p. 2099-2114.
 
[4]  Greinacher, A., CLINICAL PRACTICE. Heparin-Induced Thrombocytopenia. N Engl J Med, 2015. 373(3): p. 252-61.
 
[5]  Arepally, G.M., Heparin-induced thrombocytopenia. Blood, 2017. 129(21): p. 2864-2872.
 
[6]  Tvito, A., et al., Severe and persistent heparin-induced thrombocytopenia despite fondaparinux treatment. Am J Hematol, 2015. 90(7): p. 675-8.
 
[7]  Kopolovic, I. and T.E. Warkentin, Progressive thrombocytopenia after cardiac surgery in a 67-year-old man. Cmaj, 2014. 186(12): p. 929-33.
 
[8]  Warkentin, T.E. and J.G. Kelton, Delayed-onset heparin-induced thrombocytopenia and thrombosis. Ann Intern Med, 2001. 135(7): p. 502-6.
 
[9]  Cuker, A., et al., American Society of Hematology 2018 guidelines for management of venous thromboembolism: heparin-induced thrombocytopenia. Blood Adv, 2018. 2(22): p. 3360-3392.
 
[10]  Warkentin, T.E., et al., Quantitative interpretation of optical density measurements using PF4-dependent enzyme-immunoassays. J Thromb Haemost, 2008. 6(8): p. 1304-12.
 
[11]  Warkentin, T.E., Platelet count monitoring and laboratory testing for heparin-induced thrombocytopenia. Arch Pathol Lab Med, 2002. 126(11): p. 1415-23.
 
[12]  Frame JN, M.K., Phares JC, Anderson MJ., Correction of severe heparin-associated thrombocytopenia with intravenous immunoglobulin. Ann Intern Med, 1989. 111: p. 946-7.
 
[13]  Greinacher, A., et al., Heparin-Associated Thrombocytopenia: The Effects of Various Intravenous lgG Preparations on Antibody Mediated Platelet Activation - A Possible New Indication for High Dose i.v. IgG. Thromb Haemost, 1994. 72(05): p. 641-645.
 
[14]  Padmanabhan, A., et al., IVIg for Treatment of Severe Refractory Heparin-Induced Thrombocytopenia. Chest, 2017. 152(3): p. 478-485.
 
[15]  Anderson, D., et al., Guidelines on the use of intravenous immune globulin for hematologic conditions. Transfus Med Rev, 2007. 21(2 Suppl 1): p. S9-56.